MAUDE Adverse Event Report: SYNTHES GMBH 6.0MM/5.0MM THREADED DRILL SLEEVE-SHORT; MISC ORTHO SURGICAL INSTR

SYNTHES GMBH 6.0MM/5.0MM THREADED DRILL SLEEVE-SHORT; MISC ORTHO SURGICAL INSTR
Catalog Number 395.921
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2021, the patient underwent for the open reduction internal fixation surgery for tibial fracture.During the surgery, the seldrill stuck into the sleeve.The surgeon used another seldrill and the surgery was completed successfully.The patient outcome was unknown.No further information is available.This complaint involves two (2) devices.This report is for (1) drillsl 6/5 short.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h6: product code 395.921 lot number 4l95227 manufacturing site: haegendorf release to warehouse date: 21.June 2019 a manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.An seldrill¿ schanz screw and a drill sleeve were returned to depuy synthes for evaluation.Depuy synthes material analysis lab conducted a visual inspection and a dimensional test of the returned devices.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, material and visual criteria at the time of release with no issues documented during the manufacturing process.No nc's were generated during the production of the lot in question.As part of depuy synthes¿ quality process all devices are manufactured, inspected, and released to approved specifications.The received condition agree with the complaint description and the complaint therefore is confirmed.The investigation has shown that an seldrill¿ schanz screw is completely stuck in the drill sleeve.Summary of material analysis lab: no obvious material defects could be detected.In macroscopic investigations it could be seen that the head of the drill guide shows signs of use.It looks like an attempt was made to separate the two parts with increased force.If this was the reason (not documented), it is not possible to evaluate if surface damages inside the drill guide are due to those try to separate the parts or if they result from a possible misfit or anything else.Measurements of the outer diameter of the drill showed that the drill had the right dimension for the drill guide.Already the macroscopic analysis of the stuck together parts did show residues (possibly bone) at the drill guide head.After the parts were separated it could be seen that the whole inner surface of the drill guide is covered with residues that could be identified as human tissue and/or bone material by edx.No obvious damage at the inner drill guide surface could be observed, while the drill surface reveals some damages.Due to already explained reasons, it is not possible to evaluate those.The root cause for this jammed condition cannot be clearly determined.Multiple factors can lead to technical difficulties of removal of these parts.These factors include, but are not limited to: too high rotational speed which lead to an cold-welding between these two parts or before drilling the parts are damage (for example: bent during using) or wrong angulation of the schanz screw during insertion, which could lead to the complaint condition.Based on the findings above and the condition of the device, we can confirm that no manufacturing related issue could be found which could have caused or contributed to the reported malfunction.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM/5.0MM THREADED DRILL SLEEVE-SHORT
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key11465539
Report Number8030965-2021-01872
Device Sequence Number11892952
Product Code LXH
UDI-Device Identifier07611819739055
UDI-Public07611819739055
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number395.921
Device Lot Number4L95227
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2021
Initial Date Received by Manufacturer 02/12/2021
Supplement Date Received by Manufacturer04/23/2021
Initial Report FDA Received Date03/11/2021
Supplement Report FDA Received Date05/05/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SELDRILL-SCHANZSCR Ø5 L150/60 TI